Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173

 
 

 

Conformal Grushin spaces


Author: Matthew Romney
Journal: Conform. Geom. Dyn. 20 (2016), 97-115
MSC (2010): Primary 30L05
DOI: https://doi.org/10.1090/ecgd/292
Published electronically: May 2, 2016
MathSciNet review: 3492624
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a class of metrics on $ \mathbb{R}^n$ generalizing the classical Grushin plane. These are length metrics defined by the line element $ ds = d_E(\cdot ,Y)^{-\beta }ds_E$ for a closed nonempty subset $ Y \subset \mathbb{R}^n$ and $ \beta \in [0,1)$. We prove, assuming a Hölder condition on the metric, that these spaces are quasisymmetrically equivalent to $ \mathbb{R}^n$ and can be embedded in some larger Euclidean space under a bi-Lipschitz map. Our main tool is an embedding characterization due to Seo, which we strengthen by removing the hypothesis of uniform perfectness. In the two-dimensional case, we give another proof of bi-Lipschitz embeddability based on growth bounds on sectional curvature.


References [Enhancements On Off] (What's this?)

  • [1] Colleen Ackermann, An approach to studying quasiconformal mappings on generalized Grushin planes, Ann. Acad. Sci. Fenn. Math. 40 (2015), no. 1, 305-320. MR 3310085, https://doi.org/10.5186/aasfm.2015.4021
  • [2] Stephanie Alexander, Vitali Kapovich, and Anton Petrunin.
    Alexandrov geometry.
    2014.
  • [3] Patrice Assouad, Plongements lipschitziens dans $ {\bf R}^{n}$, Bull. Soc. Math. France 111 (1983), no. 4, 429-448 (French, with English summary). MR 763553
  • [4] André Bellaïche, The tangent space in sub-Riemannian geometry, Sub-Riemannian geometry, Progr. Math., vol. 144, Birkhäuser, Basel, 1996, pp. 1-78. MR 1421822, https://doi.org/10.1007/978-3-0348-9210-0_1
  • [5] Mario Bonk and Urs Lang, Bi-Lipschitz parameterization of surfaces, Math. Ann. 327 (2003), no. 1, 135-169. MR 2006006, https://doi.org/10.1007/s00208-003-0443-8
  • [6] Martin R. Bridson and André Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319, Springer-Verlag, Berlin, 1999. MR 1744486
  • [7] Dmitri Burago, Yuri Burago, and Sergei Ivanov, A course in metric geometry, Graduate Studies in Mathematics, vol. 33, American Mathematical Society, Providence, RI, 2001. MR 1835418
  • [8] Michael Christ, A $ T(b)$ theorem with remarks on analytic capacity and the Cauchy integral, Colloq. Math. 60/61 (1990), no. 2, 601-628. MR 1096400
  • [9] Noel Dejarnette, Piotr Hajłasz, Anton Lukyanenko, and Jeremy T. Tyson, On the lack of density of Lipschitz mappings in Sobolev spaces with Heisenberg target, Conform. Geom. Dyn. 18 (2014), 119-156. MR 3226622, https://doi.org/10.1090/S1088-4173-2014-00267-7
  • [10] Sylvester Eriksson-Bique, Quantitative bi-Lipschitz embeddings of bounded curvature manifolds and orbifolds, preprint arXiv:1507.08211, 2015.
  • [11] Bruno Franchi and Ermanno Lanconelli, Une métrique associée à une classe d'opérateurs elliptiques dégénérés, Rend. Sem. Mat. Univ. Politec. Torino Special Issue (1983), 105-114 (1984) (French). Conference on linear partial and pseudodifferential operators (Torino, 1982). MR 745979
  • [12] F. W. Gehring and O. Martio, Lipschitz classes and quasiconformal mappings, Ann. Acad. Sci. Fenn. Ser. A I Math. 10 (1985), 203-219. MR 802481, https://doi.org/10.5186/aasfm.1985.1022
  • [13] Juha Heinonen, Lectures on analysis on metric spaces, Universitext, Springer-Verlag, New York, 2001. MR 1800917
  • [14] Juha Heinonen, Nonsmooth calculus, Bull. Amer. Math. Soc. (N.S.) 44 (2007), no. 2, 163-232. MR 2291675, https://doi.org/10.1090/S0273-0979-07-01140-8
  • [15] Urs Lang and Conrad Plaut, Bilipschitz embeddings of metric spaces into space forms, Geom. Dedicata 87 (2001), no. 1-3, 285-307. MR 1866853, https://doi.org/10.1023/A:1012093209450
  • [16] William Meyerson, The Grushin plane and quasiconformal Jacobians, arXiv preprint arXiv:1112.0078, 2011.
  • [17] Roberto Monti and Daniele Morbidelli, Isoperimetric inequality in the Grushin plane, J. Geom. Anal. 14 (2004), no. 2, 355-368. MR 2051692, https://doi.org/10.1007/BF02922077
  • [18] Assaf Naor, $ L_1$ embeddings of the Heisenberg group and fast estimation of graph isoperimetry, Proceedings of the International Congress of Mathematicians. Volume III, Hindustan Book Agency, New Delhi, 2010, pp. 1549-1575. MR 2827855
  • [19] I. G. Nikolaev, Bounded curvature closure of the set of compact Riemannian manifolds, Bull. Amer. Math. Soc. (N.S.) 24 (1991), no. 1, 171-177. MR 1056559, https://doi.org/10.1090/S0273-0979-1991-15980-X
  • [20] Matthew Romney and Vyron Vellis,
    Bi-Lipschitz embedding of the generalized Grushin plane in Euclidean spaces,
    Math. Res. Lett., to appear.
  • [21] Stephen Semmes, On the nonexistence of bi-Lipschitz parameterizations and geometric problems about $ A_\infty $-weights, Rev. Mat. Iberoamericana 12 (1996), no. 2, 337-410. MR 1402671, https://doi.org/10.4171/RMI/201
  • [22] S. Semmes, Bilipschitz embeddings of metric spaces into Euclidean spaces, Publ. Mat. 43 (1999), no. 2, 571-653. MR 1744622, https://doi.org/10.5565/PUBLMAT_43299_06
  • [23] Jeehyeon Seo, A characterization of bi-Lipschitz embeddable metric spaces in terms of local bi-Lipschitz embeddability, Math. Res. Lett. 18 (2011), no. 6, 1179-1202. MR 2915474, https://doi.org/10.4310/MRL.2011.v18.n6.a9
  • [24] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095
  • [25] Jussi Väisälä, Uniform domains, Tohoku Math. J. (2) 40 (1988), no. 1, 101-118. MR 927080, https://doi.org/10.2748/tmj/1178228081
  • [26] Jang-Mei Wu, Bilipschitz embedding of Grushin plane in $ \mathbb{R}^3$, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 14 (2015), no. 2, 633-644. MR 3410474
  • [27] Jang-Mei Wu, Geometry of Grushin spaces, Illinois J. Math. 59 (2015), no. 1, 21-41. MR 3459626

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2010): 30L05

Retrieve articles in all journals with MSC (2010): 30L05


Additional Information

Matthew Romney
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, 1409 West Green St., Urbana, Illinois 61801
Email: romney2@illinois.edu

DOI: https://doi.org/10.1090/ecgd/292
Keywords: Bi-Lipschitz embedding, Grushin plane, Alexandrov space, conformal mapping
Received by editor(s): October 28, 2015
Received by editor(s) in revised form: January 26, 2016, and February 15, 2016
Published electronically: May 2, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society